Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 12, 2016, 7:35 PM CDT for Meeker County, Sherburne County, Wright County, Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2016, 7:35 PM CDT (00:35 UTC)
- Expired
- Jun 12, 2016, 8:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Twin Cities, MN
Counties Meeker County, MN, Sherburne County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 65 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:45 PM CDT | TSTM WND DMG | 7 Se Pleasant Lake, MN | THREE INCH DIAMETER BRANCH SEVERED. OCCURRED IN ST. AUGUSTA. |
| Jun 12, 7:54 PM CDT | TSTM WND DMG | Hutchinson, MN | TWO INCH DIAMETER TREE LIMB SEVERED. TIME ESTIMATED FROM RADAR. REPORTED ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -443 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
889
WWUS83 KMPX 130035
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
735 PM CDT SUN JUN 12 2016
MNZ049-051-058-059-065-066-130130-
SHERBURNE-MEEKER-RENVILLE-MCLEOD-STEARNS-WRIGHT-
735 PM CDT SUN JUN 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STEARNS...
NORTHWESTERN MCLEOD...CENTRAL SHERBURNE...WRIGHT...MEEKER AND
NORTHEASTERN RENVILLE COUNTIES...
AT 734 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CLEAR LAKE TO NEAR SOUTH HAVEN TO
NEAR COSMOS. MOVEMENT WAS EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ST. CLOUD...BUFFALO...HUTCHINSON...MONTICELLO...BIG LAKE...LITCHFIELD...
WAITE PARK...ZIMMERMAN...BECKER...ANNANDALE...MONTROSE AND COKATO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4550 9354 4521 9379 4490 9419 4471 9458
4493 9477 4505 9476 4507 9475 4528 9437
4553 9425
TIME...MOT...LOC 0034Z 278DEG 21KT 4548 9407 4527 9426 4491 9473
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 12, 6:53 PM CDT, 42 minutes earlier.
Area forecast discussion, Jun 12, 6:53 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT SUN JUN 12 2016
.SHORT TERM...(This evening through Monday)
Issued at 437 PM CDT Sun Jun 12 2016
Once again, we have seen some impressive heat out in west central MN
as the warm front has lifted to just northeast of the MN River. In
fact at 3 pm, the warm front was easily visible on the KMPX radar
with a fine line running from Morristown to the city of Le Sueur
and up to Hutchinson. Behind this warm front, temperatures have
warmed into the 90 to 100 range with dewpoints in the mid 60s to
lower 70s, which has fueled the rapid growth in thunderstorms near
the MN/SD. Today simply continues an impressive heat wave for
western MN, where over the last 5 days Canby has recorded highs of
101, 98, 96, 99, and now today 100 (so far).
For the severe threat, there are really only two to follow, wind
number 1 and hail number 2. The big limiting factors for seeing
tornadoes is that the shear is weak enough that the primary storm
mode is expected to be multi-cell clusters and that LCLs are in
excess of 1500m. For hail, the mlCAPE of 3k to 4k j/kg is a plus,
but the big inhibitor for hail is the freezing level up near 14k
ft, so there is a lot of melt going on for any hailstones we
receive. For wind, the large instability, nearly dry adiabatic
0-3km lapse rates and DCAPE in excess of 1500 j/kg are why strong
wind gusts will be our biggest threat.
For the rest of tonight, strongest low level jetting is forecast to
go across northern MN, so expect greatest coverage of thunderstorms
to be north of I-94 with more scattered activity south. For timing,
all of the CAMs came in about 2 hours behind schedule with this
development, so as opposed to midnight, will probably be more like
10 pm for reaching the Twin Cities and a little after midnight for
western WI. With the strongest part of the LLJ remaining largely
north of the MPX area, agree with the idea of the CAMs with the bulk
of the activity remaining along/north of the I-94 corridor. So for
PoPs, we tightened up the gradients, maintained their levels north
of I-94, reduced them south of I-94, and all while maintaining
similar timing to what we head for the highest PoPs.
Monday the cold front will slowly sag south across MN and central WI
during the morning, but the moisture gradient will again lag
behind the wind shift, with diurnal heating again leading to the
generation of over 2000 j/kg of mlCAPE along the I-90 corridor,
where some scattered thunderstorm development will be possible. We
will see a drop in 925 temps behind the boundary, from their
current near 30C near Canby to closer to 25C tomorrow, this will
keep areas of west central MN from hitting 100 degrees, though a
6th day in a row of highs of 90 or greater is not out of the realm
of possibility for Canby.
.LONG TERM...(Monday night through Sunday)
Issued at 437 PM CDT Sun Jun 12 2016
Main story will be the next system coming in for the late Monday
night through Wednesday time frame. Main energy that will be
coming at our area was currently offshore far southern California.
Models have been trending a little faster with this and thus have
thunderstorm chances beginning in southwest Minnesota late Monday
night. Upper level wind max entering southwest Arizona today will
be weakening somewhat as it heads toward the Upper Midwest, but a
segment of the northern jet will also be moving into northwest
Ontario Monday night. Thus the area will be in the favorable
quadrants of both jet segments, and both the gfs and ecmwf pick up
on a somewhat strengthening upper level low later Tuesday. There
are some suggestions of a severe weather threat on Tuesday and
maybe Tuesday evening. Thereafter, the low begins to weaken as the
northern jet pulls away and the southwest jet weakens some more.
After the departure of the upper low, ridging takes place over
the region and temps warm into the 80s Thursday with dew points
back into the 60s. Broad southwest flow will then allow weak
short waves to brush the area beginning Friday night when moisture
makes a return. Therefore have gone with precip chance returning
Friday night through Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 653 PM CDT Sun Jun 12 2016
The best instability early tonight remains to the west of the Twin
Cities between a warm front from west central MN to central IA
and a cold front over the far eastern Dakotas. This should focus
the strongest storms over the next several hours at the KAXN,
KSTC and KRWF terminals. Thereafter, the focus shifts into south
central MN, to the east of KRWF and southwest of KMSP. Some
less intense SHRA/TSRA should move through the Twin Cities around
midnight and across west central WI during the early morning
hours on Monday. A concern overnight and Monday morning is the
threat for MVFR or lower ceilings impacting most of the terminals
in the wake of the cold front. The low ceilings seem plausible as
it will take time to flush out the middle to upper 60s dew points
in the wake of the cold front.
KMSP...SHRA/TSRA expected to move in after 04z with SCT SHRA
continuing during the early morning hours. As mentioned above,
included MVFR ceilings Monday morning in the wake of the cold
front with improvement to VFR for the afternoon.
/OUTLOOK FOR KMSP/
TUE...MVFR SHRA/TSRA likely by afternoon. Wind E 5-10 kts.
WED...MVFR SHRA/TSRA likely in morning. Becoming VFR in afternoon.
Wind S 5-10 kts...becoming NW.
THU...VFR. NE 5-10 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
SHORT TERM...MPG
LONG TERM...TDK
AVIATION...RAHHazardous weather outlook, Jun 12, 4:25 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 425 PM CDT SUN JUN 12 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 132130- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 425 PM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL PUSH ACROSS CENTRAL AND SOUTHERN MINNESOTA LATE THIS AFTERNOON AND EVENING AND ACROSS WEST CENTRAL WISCONSIN DURING THE OVERNIGHT HOURS. A FEW SEVERE STORMS ARE LIKELY ACROSS CENTRAL MINNESOTA THROUGH THIS EVENING. THE MAIN SEVERE WEATHER HAZARD IS DAMAGING WINDS. SOME OF THE STORMS WILL ALSO CONTAIN VERY HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW MOVING LOW PRESSURE SYSTEM WILL SPREAD INTO MINNESOTA AND WISCONSIN TUESDAY AND WEDNESDAY ACCOMPANIED BY A SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER IS LOW DURING THIS PERIOD...BUT THERE IS A THREAT FOR HEAVY RAINFALL WHICH COULD LEAD TO FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.
In the hours before
Local storm report, Jun 12, 6:23 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 3 NE ALEXANDRIA 45.90N 95.33W
06/12/2016 DOUGLAS MN LAW ENFORCEMENT
TREE FELL OVER ROAD.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Jun 12, 6:40 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT SUN JUN 12 2016
MNZ054-130030-
LAC QUI PARLE-
640 PM CDT SUN JUN 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAC QUI PARLE
COUNTY...
AT 639 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DAWSON...OR 16
MILES WEST OF MONTEVIDEO...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DAWSON AND BOYD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 14 AND 32.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 105 AND 107.
LAT...LON 4503 9616 4505 9591 4500 9583 4496 9582
4494 9579 4489 9580 4489 9585 4481 9585
4480 9590 4485 9618
TIME...MOT...LOC 2339Z 252DEG 21KT 4495 9606Local storm report, Jun 12, 6:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 PM CDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL GLENWOOD 45.65N 95.38W
06/12/2016 M1.00 INCH POPE MN CO-OP OBSERVER
HAIL LASTED UNTIL 6 PM WITH MAINLY SMALLER
HAIL NOTED DURING THIS TIME FRAME.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Jun 12, 6:45 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 PM CDT SUN JUN 12 2016
MNZ049-057-058-130045-
MEEKER-STEARNS-KANDIYOHI-
645 PM CDT SUN JUN 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STEARNS...
NORTHWESTERN MEEKER AND CENTRAL KANDIYOHI COUNTIES...
AT 645 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR RICHMOND TO MANANNAH TO NEAR
WILLMAR. MOVEMENT WAS EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ST. CLOUD...WILLMAR...WAITE PARK...ST. JOSEPH...COLD SPRING...ROCKVILLE...
RICHMOND...NEW LONDON...SPICER...ATWATER...WATKINS AND KIMBALL.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 160 AND 175.
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 80 AND 88.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 126 AND 132.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4556 9414 4550 9415 4546 9410 4544 9410
4530 9426 4511 9483 4519 9521 4532 9476
4556 9453 4557 9416
TIME...MOT...LOC 2345Z 276DEG 21KT 4550 9449 4532 9466 4517 9505Local storm report, Jun 12, 7:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
734 PM CDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG BROOTEN 45.50N 95.12W
06/12/2016 STEARNS MN FIRE DEPT/RESCUE
NUMEROUS LARGE BRANCHES FELLED, SOME AS
LARGE AS 12 INCHES IN DIAMETER.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Jun 12, 7:35 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
735 PM CDT SUN JUN 12 2016
MNZ049-051-058-059-065-066-130130-
SHERBURNE-MEEKER-RENVILLE-MCLEOD-STEARNS-WRIGHT-
735 PM CDT SUN JUN 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STEARNS...
NORTHWESTERN MCLEOD...CENTRAL SHERBURNE...WRIGHT...MEEKER AND
NORTHEASTERN RENVILLE COUNTIES...
AT 734 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CLEAR LAKE TO NEAR SOUTH HAVEN TO
NEAR COSMOS. MOVEMENT WAS EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ST. CLOUD...BUFFALO...HUTCHINSON...MONTICELLO...BIG LAKE...LITCHFIELD...
WAITE PARK...ZIMMERMAN...BECKER...ANNANDALE...MONTROSE AND COKATO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4550 9354 4521 9379 4490 9419 4471 9458
4493 9477 4505 9476 4507 9475 4528 9437
4553 9425
TIME...MOT...LOC 0034Z 278DEG 21KT 4548 9407 4527 9426 4491 9473The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:00 PM CDT | Areal Flood Warning | MPX | Chippewa, Kandiyohi, Stearns | 3 hr |
| Jun 12, 8:21 PM CDT | Special Weather Statement | MPX | McLeod | 54 min |
| Jun 12, 8:48 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 28 min |
| Jun 12, 9:53 PM CDT | Special Weather Statement | MPX | Redwood | 37 min |
| Jun 12, 10:21 PM CDT | Special Weather Statement | MPX | Redwood, Renville | 39 min |
| Jun 13, 2:41 AM CDT | Special Weather Statement | MPX | Hennepin | 49 min |
| Jun 13, 2:58 AM CDT | Special Weather Statement | MPX | Washington | 32 min |
| Jun 13, 4:35 AM CDT | Special Weather Statement | MPX | Washington | 55 min |
| Jun 13, 3:19 PM CDT | Special Weather Statement | MPX | Freeborn | 26 min |
| Jun 13, 3:47 PM CDT | Special Weather Statement | MPX | Freeborn | 58 min |
| Jun 13, 5:24 PM CDT | Special Weather Statement | MPX | Freeborn | 51 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.